Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

200 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes pain in the stitch site after a bypass surgery?

Answered by
Dr.
Dr. Rahul Tawde

General & Family Physician

Practicing since :1980

Answered : 1 Question

default
Posted on Mon, 18 Aug 2014 in Hypertension and Heart Disease
Question: My mom had a bypass surgery. her bp and heartrate are all fine. but there is an issue with her stitches. they have been removed since 4 months. her wound has recovered but there is a burning sensation that she feels below the neck, on the starting region of her Stitches. Occurs frequently when she is moving in the car. Pain is felt near the bone acnd there sometimes occurs inflammation too.
her doctor says its normal and told her to take rest.
but first he had told her to start walking and doing regular work after 6 weeks. any medication she'd need?
Age 61
doctor
Answered by Dr. Rahul Tawde 2 hours later
Brief Answer:
Apparently nothing of much concern

Detailed Answer:
Hi XXXXXXX thanks for posting your concern in the HCM.

Pain in the stitch site is very common after any surgery. The scar formed locally has less elasticity than normal body tissue. So, whenever they get stretched, they causes pain locally especially at the edges.

This occurs more when the stitch site is over sternum (the bone of central chest wall), because the normal skin is tense over that area.
There are obviously conditions that need attention. But, your mother has already been examined by her doctor.

I think your doctor has correctly reassured you after clinical assessment.
Rest was advised by him with the premise that this would help her scar avoid stretch and avoid scar dehiscence.

My advice is, your mother should avoid any activity that can produce local strain e.g. chronic cough, carrying weight, constipation etc.
Please also ask her to avoid any form of anxiety.
If the pain increases progressively, or is associated with dyspnoea or heartburn, or if there is any pus or oozing ( very uncommon after 4 mths) please contact your local doctor.

I hope I have satisfactorily answered your question. If so, please close the thread and rate my answer.
If you have any queries, please write back.
In case you have any new query in future, you can directly ask me questions @ http://www.HealthcareMagic.com/doctors/dr-kaushik-sarkar/68460. I will try my level best to help you.
Regards,
Dr. Kaushik
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Rahul Tawde 1 hour later
please suggest any medicinal gel or something she can apply to soothen the straining cause she wont listen and take rest!
doctor
Answered by Dr. Rahul Tawde 5 hours later
Brief Answer:
Hydrating cream

Detailed Answer:
Thanks XXXXXXX for your reply.
My recommendation is to apply some skin hydrating or emollient cream.
Aloe vera topical application cream for 3 to 5 times per day may be used.
A combination cream containing urea/hydrocortisone (10%/1%) can also be applied twice daily for 14 days.
And please tell your mother that she can perform regular activities except bearing weight or straining.
If you are satisfied with my answer please close the thread and rate my answer.
For any further questions, please write back.
Regards,
Dr. Kaushik

Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Rahul Tawde 3 hours later
the doctor has hiven her a belt to tie on the chest for support. it helps but she doesnt like it. can she stop using it?
and plz tell the exact name of the medicines and ointment (i mean brandname)
doctor
Answered by Dr. Rahul Tawde 13 hours later
Brief Answer:
Details written below

Detailed Answer:
Thanks for posting your concern in the HCM.
The doctor has correctly prescribed the belt. That provides additional support to the sternum. My opinion is, that should be used for at least 6 months. She can discontinue that afterwards if your doctor allows.
Regarding the medicines, Aloe Vera is available in its own name. Urea/Hydrocortisone cream is available as Alphaderm, U-cort, Carmol-HC etc. Whatever brand you buy, please check for that specific combination and strength.
Hope you are satisfied with my answer. If you think I have satisfactorily resolved your query, please close the thread and rate my answer. If you have any further query related to this, please write back.
In case you have any new query in future, you can directly ask me questions @ http://www.HealthcareMagic.com/doctors/dr-kaushik-sarkar/68460. I will try my level best to help you.
Regards,
Dr. Kaushik

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Procedures
Medical Topics

Recent questions on  Bypass surgery

doctor1 MD

I am having severe pain in my right side rib cage and the right of my mid back. It is becoming more painful to breath and sometimes when I urinate I feel it all spasm and the pain intensifys for a minute. This cam on sudden about 4 days ago and is steadily getting worst. I did have gastric bypass surgery 7 years ago and I have had no complications so far, is this something I need to go to ER for or can it wait till the morning when my doctors office opens up?

doctor1 MD

My 80 year old father has a chronic skin condition - a rash which flares up every evening.....causing a great deal of pain. Heis being treated for eczma but we think it may be something linked to nervous system. Last week he described the pain over both knees as like being covered in bees. He has had bypass surgery so takes some medication. He is well in himself except for this rash which is causing a lot of distress. He had shingles several years ago so I thought it might be related. We are looking for a diagnosis so he can start to get better. Thankyou

doctor1 MD

My brother had gastric bypass surgery almost 7 months ago. As he healed he had scar tissue that pinched off the opening for secretions to drain from the old stomach. They put in a drain until the swelling goes down and they can do the surgery to fix the problem. Now he's having a problem in that his heart rate is never under 100, and he gets dizzy and he's very shaky ? Any help or advice you can offer would be much appreciated! Thanks, Concerned Sister

doctor1 MD

Hello,My grandfather is a diabetic for the last 32 years. He has 72 years now. He has undergone a bypass surgery in the year 2000. Recently he has been diagnosed of having kidney disorder.latest tests have revealed the following:Albumin 495 in urine Kreatine 1.5 Can you please suggest the steps that we should be taking?Can health supplements like vitamin B1 help?

doctor1 MD

Hi Doctor, My dad recently underwent CABG 4 graft bypass. I wanted to understand the following things. 1. Breif information about the reports and discharge summary attached. 2. Post operation care. 3. Currently he has swelling on the legs from...

doctor1 MD

I am 75 yrs old and have had bypass surgery and 1 stent put in .I had my bypass surgery at 49 yrs old and my stents at 59 yrs old. I still work 1 day a week and very active. I take the following medications: Pravastatin40 mg, AmLoDIpine Besylate...

doctor1 MD

Doctor, I have been prescribed Lipitor instead of Provastatin (which I used for a long time) following open heart/triple bypass surgery 82 days ago. Is there a conflict with a daily 150mg dose of Sertraline that I take? I am really doing well...